Jump to content
CrazyBoards.org

Recommended Posts

I just hate this drug and its side effects, my god. It's brutal. But I was hypomanic on Lamictal, Tegretol did nothing, Topamax was a sugar pill, Neurontin was also a sugar pill, etc etc etc

 

I feel like my last resort is lithium and I don't wanna go there. I had bad side effects from it before, even though it was effective. It also made me incredibly nauseous and I'd puke after taking it at times. Has anyone else been in the position of many mood stabilizers not "doing it" for them? What did you end up doing?

Share this post


Link to post
Share on other sites

Combine? Add on low level of lithium to lower level of Depakote and maybe get synergistic effects while being below the doses of the worst side effects, maybe? 

Did you try both IR and ER lithium? They were very different for me, ER stopped some of the nausea. Lithium + lamictal is another option- one that I’ve used for several years now (although I’m on the higher end dose wise for both) 

Also, you might want to wait and see what the higher dose of abilify dose cuz you might need less stabilizer once it kicks in 

Share this post


Link to post
Share on other sites

Combination? Also gabapentin is questionable as a real mood stabilizer, it was a combination of lamotrigine and gabapentin. Though if you have a bad experience with either/sugar pill, not quite sure what recommend.

For me gabapentin was first and worked wonderfully well, but I had breakthrough symptoms until i hit the proper dose of lamotrigine.

speaking of doses...did you hit max dose on all the other meds you've tried?

Just saw your cocktail. Can you up the abilify to max dosage? I see from drugs.com the max dose is 30mg

Edited by argh
abilify stuff

Share this post


Link to post
Share on other sites

Just remember, abilifys long half life means it can take a while to kick in and wear off... so going up too fast before it hits full effect can Land you with side effects that stick around 

Share this post


Link to post
Share on other sites

In the short-term, increasing Ativan could help with the hypomania, according to my pdoc (I once had a mixed episode that was one of the worst in my life last September and that was one of the recommendations she gave me). She wound up prescribing me Zyprexa 10 mg to take for a week or two until I was back to baseline. It worked quite well, but I did gain some weight (not much though). She kept me on it as needed for several months before dropping it off the prescription. Now I have a stockpile of Zyprexa lol.

Polypharmacy with antipsychotics isn't a first-line option by any means, but it can be done under close supervision. Choice of antipsychotics is key too; e.g., combining a dopamine partial agonist with a dopamine antagonist is usually the most beneficial combination according to Stahl. But polypharmacy therapy with antipsychotics doesn't need to be protracted for very long, just as long as is needed.

As for maintenance treatment, I also suggest a combination, perhaps of Lamictal and Depakote? I know Lamictal made you hypomanic, but you don't need as much of either med if you are on that specific combo. You may actually be able to do without an antidepressant (if that's possible, I know it's not for some bipolar folks), which would probably also lower your chances of becoming manic.

Share this post


Link to post
Share on other sites

lithium and depakote or lamotrigine and depakote seem reasonable and others on the list have suggested these combos, too. I would use Ativan for breakthrough mania, as a prn. 

Icebergs question is important, was it ER or IR lithium that you took in the past that did not work out ? Many find the ER easier to take, which makes  sense as it is a long acting formulation. I find Wellbutrin XL and Metformin ER easier to take than their IR versions. Long acting means they release slowly, often this make them much more easy to take. The GI tract can be sensitive, especially if you dump a bunch of a medication in one place.

Remember to adjust the lamotrigine dosage to account for interactions with depakote

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...